Reflux drug rethink
New research may link popular acid-fighting medications with health problems
Full access isn’t far.
We can’t release more of our sound journalism and commentary without a subscription, but we can make it easy for you to come aboard.
Get into news that is grounded in facts and Biblical truth for as low as $3.99 per month.LET'S GO
Already a member? Sign in.
Richard was enjoying a night with his wife at their favorite restaurant when he suddenly could not swallow. The food in his throat would not budge, even after someone beat on his back. Paramedics took him to the emergency room where a physician looked into his esophagus and removed the bite of steak that caused so much distress. After the procedure, the doctor explained that years of acid splashing from his stomach into his esophagus had caused it to scar and narrow. The good news was that a strong acid-reducing drug called Nexium would heal the esophagus and prevent another swallowing crisis.
Nexium belongs to a class of drugs called proton-pump inhibitors (PPIs). Our stomachs normally produce acid to digest food. But in a condition called gastroesophageal reflux disease (GERD), acid moves from the stomach up to the esophagus and vocal cords where it causes damage. The result can be heartburn, nausea, coughing, hoarseness, and difficulty swallowing. It can also sometimes increase the risk of esophageal cancer.
PPIs such as Nexium, Prilosec, Prevacid, and Protonix effectively treat GERD by blocking the stomach’s production of acid. Since their arrival in the 1990s, PPIs have become among the world’s most widely prescribed and used medications. But recent studies have raised concerns about their safety. PPIs impair the stomach’s ability to absorb vitamins and minerals. In my own medical practice, I regularly see PPI users become low in magnesium, iron, and vitamins B-12 and D. Thankfully, these deficiencies are easy to detect and treat with supplements.
More worrisome are studies showing an association between PPI use and the increased risk of infections, hip fractures, kidney disease, heart disease, and dementia. It’s important to note these studies do not prove that PPIs cause these health problems. As statisticians remind us, correlation does not necessarily mean causation. To clarify whether PPIs are truly bad actors, researchers must do the kind of studies capable of showing causation.
Still, one recent study, published online in Circulation Research in May, found a potential mechanism by which PPIs could possibly cause harm. Researchers at Houston Methodist Research Institute in Texas exposed blood vessel cells to a commonly used PPI. They found that the PPI caused the cells to age by impairing their garbage disposal systems, known as lysosomes. Lead investigator John Cooke told the Reuters news service that “the health of our blood vessels is necessary for normal functioning of our heart, brain, and kidneys. Damage to the lining of our blood vessels could lead to heart attack, dementia, and renal failure.” The researchers were careful to note that the cell damage they observed occurred in test tubes. The study did not examine whether PPIs harm cells in living people.
So what should doctors and patients do with this information? If you are regularly taking a PPI, should you immediately stop doing so? First, it’s important to understand there are situations when the benefits of PPIs clearly outweigh their risks. For instance, PPIs decrease the risk of esophageal cancer in people with a condition called Barrett’s esophagus. Nonetheless, many doctors and patients regularly prescribe and take PPIs without much reflection. This is because PPIs are very effective and until recently were thought to be quite safe. Now, with growing concerns about possible harms from this class of drugs, doctors and patients should have a thoughtful conversation about when they are truly necessary.
If you enjoyed this article and would like to support WORLD's brand of Biblically sound journalism, click here.